Alert archive / Indiana / Flash Flood Warnings in 2013

Flash Flood Warning 15, NWS Indianapolis, IN

June 26, 2013Sullivan County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 26, 2013, 7:38 PM EDT for Sullivan County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2013, 7:38 PM EDT (23:38 UTC)
Expired
Jun 26, 2013, 10:30 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 97 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WGUS53 KIND 262338
FFWIND
INC153-270230-
/O.NEW.KIND.FF.W.0015.130626T2338Z-130627T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
738 PM EDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SULLIVAN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 1030 PM EDT

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THAT 1 TO 1.5 INCHES OF RAIN HAD FALLEN    
  ACROSS THE NORTHERN HALF OF SULLIVAN COUNTY SINCE 6 PM. AN         
  ADDITIONAL ONE TO TWO INCHES IS POSSIBLE THROUGH 9 PM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SULLIVAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.

&&

LAT...LON 3917 8765 3922 8758 3926 8760 3926 8750
      3921 8724 3891 8724 3899 8757 3901 8758
      3907 8759 3908 8762 3910 8762 3911 8766
      3912 8764 3913 8766

$$

RYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 4:23 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 26, 4:23 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
423 PM EDT WED JUN 26 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 254 PM EDT WED JUN 26 2013

AN EXTREMELY LARGE AND SLOW MOVING LOW PRESSURE WILL DOMINATE
INDIANA WEATHER INTO EARLY NEXT WEEK. THIS SYSTEM SHOULD MOSTLY
REMAIN FROM THE WESTERN GULF COAST...ACROSS THE HOOSIER STATE...TO
NEW ENGLAND. AS LONG AS IT IS AROUND THUNDERSTORMS ARE POSSIBLE.

TOWARD THE MIDDLE OF NEXT WEEK HIGH PRESSURE SHOULD PUSH INTO
INDIANA FROM THE SOUTHEAST.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 254 PM EDT WED JUN 26 2013

ROUNDS OF PRECIPITATION TONIGHT AS SATELLITE SHOWS SHORT WAVES
CONTINUING TO HEAD IN FROM NORTHWEST. ALSO UNSTABLE AIR OVER
AREA. REPORTS OF EXTREMELY HEAVY RAIN IN STORMS ALREADY OVER CWA.
WILL CONTINUE FLASH FLOOD WATCH CONSIDERING THIS.

OTRW...NOT A HIGH CONFIDENCE FORECAST SINCE SITUATION WILL BE
HEAVILY INFLUENCED BY MESOSCALE FACTORS. TRIED TO TACKLE THIS BY
USING CONSENSUS OF MAV AND MET TO HOPEFULLY CAPTURE STRENGTHS OF
BOTH.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...

ISSUED AT 254 PM EDT WED JUN 26 2013

DIFFICULT FORECAST. GFS AND NAM BROADLY AGREE SHORT WAVES MOVING
ACROSS CWA WHILE WARM HUMID AIR PERSISTS. MODELS DIFFER IN DETAILS
WHICH WILL MAKE A BIG DIFFERENCE IN HOW CONVECTION DEVELOPS. THIS IN
TURN WILL AFFECT EVERYTHING ELSE. THINK CONSENSUS OF MET AND MAV
BEST FOR NOW TO CAPTURE STRENGTH OF BOTH.

IN OTHER WORDS...PARTLY CLOUDY TO MOSTLY CLOUDY WITH A PERSISTENT
CHANCE OF THUNDER. TEMPS A BIT BELOW NORMAL DAYS AND ABOVE NORMAL
NIGHTS WITH CLOUDS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ISSUED AT 240 PM EDT WED JUN 26 2013

MODEL ENSEMBLES INDICATE A STRONG UPPER TROUGH ACROSS THE EASTERN
GREAT LAKES AND OUR REGION EARLY ON IN THE LONG TERM. OVER TIME
MODELS DEVELOP THIS INTO A CLOSED UPPER LOW ACROSS OUR AREA AND
RETROGRADE IT INTO THE WESTERN GREAT LAKES AND UPPER MISSISSIPPI
VALLEY BY DAY 7.  EVEN THOUGH THEY AGREE ON THE OVERALL PATTERN THERE
IS SOME DISAGREEMENT ON HOW MUCH PRECIP WILL REMAIN.  THE CANADIAN
IS MOSTLY DRY AFTER SUNDAY...WHILE THE EURO AND GFS INDICATE AT
LEAST CHANCE POPS DURING THE DAY.

FOR NOW WILL INDICATE CHANCE POPS DURING THE DAY AND SLIGHT CHANCE POPS
AT NIGHT.  WENT CLOSE TO ALL BLEND TEMPERATURES TEMPERATURES EARLY ON.
TEMPERATURES MAY WARM UP SLIGHTLY AS THE UPPER LOW WEAKENS AND
RETROGRADES A LITTLE ON DAY 6 AND 7.  WENT SLIGHTLY ABOVE ALL BLEND
HIGHS THOSE PERIODS.  OTHERWISE...NO SIGNIFICANT CHANGES MADE.

&&

.AVIATION /DISCUSSION FOR THE 26/2100Z TAF UPDATE/...

ISSUED AT 412 PM EDT WED JUN 26 2013

UPDATE...
SHOWERS AND THUNDERSTORMS ARE BECOMING MORE WIDESPREAD IN
COVERAGE ACROSS SOUTHERN PORTIONS OF CENTRAL INDIANA AND ARE
CURRENTLY IMPACTING KHUF AND KBMG. ELSEWHERE...RADAR IS QUIET AT
KLAF AND KIND...BUT WILL KEEP MENTION OF THUNDERSTORMS AT BOTH
SITES AS DIURNALLY DRIVEN THUNDERSTORMS CONTINUE TO FORM.

PREVIOUS DISCUSSION...
AN UPPER LEVEL WEATHER DISTURBANCE OVER NORTH CENTRAL ILLINOIS
WILL MOVE INTO CENTRAL INDIANA BY THIS EVENING. A CLUSTER OF
THUNDERSTORMS JUST WEST OF KHUF WILL MOVE INTO WEST CENTRAL
INDIANA NEAR OR SHORTLY AFTER THE START OF THE FORECAST PERIOD AND
WITH DAYTIME HEATING EXPECT SCATTERED THUNDERSTORMS TO DEVELOP
ELSEWHERE. BEST TIMING OF THUNDERSTORMS WILL BE THIS AFTERNOON AT
KHUF AND LATE AFTERNOON AND EARLY EVENING ELSEWHERE. WILL MENTION
VCTS MOST AREAS THROUGH LATE EVENING. OUTSIDE OF THUNDERSTORMS
MOSTLY VFR CEILINGS WILL BE THE RULE THIS AFTERNOON AND EVENING.

PRECIPITATION WILL DIMINISH OVERNIGHT AS UPPER DISTURBANCE MOVES ON
TO THE EAST SOUTHEAST.  MODEL SOUNDINGS INDICATE AREAS OF MVFR
CEILINGS AND FOG WILL BE THE RULE LATE TONIGHT AS GROUND WILL BE WET.
A WEAK COLD FRONT WILL MOVE THROUGH LATE TONIGHT.

ON THURSDAY EXPECT MOSTLY VFR CEILINGS AFTER MID MORNING. A FEW
STORMS MAY REDEVELOP BY MIDDAY THURSDAY. HOWEVER COVERAGE AND CHANCE
OF OCCURRENCE AT TAF SITE WILL BE MUCH LESS THAN TODAY.  WILL NOT
MENTION IN TAFS AT THIS TIME.

WINDS WILL BE SOUTHWEST UP TO 10 KNOTS THIS AFTERNOON BECOMING
LIGHT WEST TONIGHT AND NORTHWEST UP TO 10 KNOTS BY LATE THURSDAY
MORNING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....JH
AVIATION...JH/TDUD

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 26, 10:29 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1029 AM EDT WED JUN 26 2013

INZ021-028>031-035>049-051>057-060>065-067>072-271430-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1029 AM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: STRONG TO SEVERE THUNDERSTORMS...SOME WITH EXTREMELY
HEAVY RAIN.

HAZARDS: FLASH FLOODING...DAMAGING WINDS...LARGE HAIL...DANGEROUS
LIGHTNING...TORRENTIAL RAINFALL...AND ISOLATED TORNADOES.

TIMING: TODAY THROUGH THIS EVENING.

DISCUSSION: A WARM AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
THE AREA. A FRONTAL SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA
THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES THROUGH NEXT TUESDAY. AT THIS POINT...WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED. HOWEVER...LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

DISCUSSION: A FRONTAL SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA THROUGH
THURSDAY. IN THE WAKE OF THIS FRONT...AN UPPER LEVEL LOW IS
EXPECTED TO SETTLE INTO THE OHIO VALLEY BY THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER
REPORTS...ESPECIALLY THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

In the hours before

Local storm report, Jun 26, 6:53 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
653 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            TERRE HAUTE             39.47N  87.38W
06/26/2013                   VIGO               IN   AMATEUR RADIO

            WATER COVERING THE RIGHT LANES AND ALMOST ALL THE CURB
            AT SOUTH 3RD STREET

&&

BHH
Local storm report, Jun 26, 6:55 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 SW UNIONVILLE         39.20N  86.46W
06/26/2013  E0.25 INCH       MONROE             IN   AMATEUR RADIO

&&

BHH
Local storm report, Jun 26, 6:57 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
657 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             VINCENNES               38.68N  87.51W
06/26/2013  E0.25 INCH       KNOX               IN   EMERGENCY MNGR

            AT SOUTH 6TH STREET

&&

BHH
Local storm report, Jun 26, 7:00 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             VINCENNES               38.68N  87.51W
06/26/2013  E0.25 INCH       KNOX               IN   EMERGENCY MNGR

            LOCATED AT MAIN STREET

&&

BHH
Local storm report, Jun 26, 7:01 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
701 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HEAVY RAIN       PAXTON                  39.02N  87.39W
06/26/2013  M3.42 INCH       SULLIVAN           IN   AMATEUR RADIO

            FELL BETWEEN 1 AND 3 PM EDT

&&

CORRECTED EVENT TIME

BHH
Local storm report, Jun 26, 7:07 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
707 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FLOOD            3 S TERRE HAUTE         39.43N  87.38W
06/26/2013                   VIGO               IN   AMATEUR RADIO

            ESTIMATED 3 FEET OF WATER ON MCALLISTER LANE

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:08 PM EDTSpecial Weather StatementINDFountain, Parke, Vermillion37 min
Jun 25, 8:44 PM EDTSpecial Weather StatementINDFountain, Montgomery, Parke46 min
Jun 25, 9:10 PM EDTSpecial Weather StatementINDVigo50 min
Jun 25, 9:21 PM EDTSpecial Weather StatementINDBoone, Hendricks, Putnam39 min
Jun 25, 9:55 PM EDTSpecial Weather StatementINDHamilton, Hancock, Johnson, Marion, Morgan, Owen50 min
Jun 26, 12:21 AM EDTSpecial Weather StatementINDGreene54 min
Jun 26, 1:08 AM EDTSpecial Weather StatementINDDaviess, Greene, Knox, Lawrence, Martin67 min
Jun 26, 2:00 AM EDTSpecial Weather StatementINDClay, Daviess, Greene, Knox, Lawrence, Martin and 4 more90 min
Jun 26, 2:20 AM EDTSpecial Weather StatementINDJackson, Jennings55 min
Jun 26, 9:41 AM EDTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more17 hr
Jun 26, 1:13 PM EDTSpecial Weather StatementINDSullivan32 min
Jun 26, 1:44 PM EDTSpecial Weather StatementINDGreene, Knox, Sullivan46 min
Jun 26, 1:57 PM EDTAreal Flood WarningINDKnox, Sullivan6 hr
Jun 26, 2:23 PM EDTSpecial Weather StatementINDDaviess, Greene, Knox, Lawrence, Martin52 min
Jun 26, 2:29 PM EDTAreal Flood WarningINDDaviess, Greene, Knox, Martin6 hr
Jun 26, 2:34 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Jackson, Lawrence, Martin41 min
Jun 26, 2:57 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Lawrence, Monroe48 min
Jun 26, 3:20 PM EDTAreal Flood WarningINDGreene, Lawrence, Martin5 hr
Jun 26, 3:20 PM EDTSevere Thunderstorm WarningINDDaviess, Martin25 min
Jun 26, 4:36 PM EDTAreal Flood WarningINDClay, Greene, Owen, Sullivan, Vigo6 hr
Jun 26, 4:43 PM EDTSevere Thunderstorm WarningINDGreene, Monroe, Owen32 min
Jun 26, 5:02 PM EDTTornado WarningINDClay, Sullivan, Vigo28 min
Jun 26, 5:19 PM EDTFlash Flood WarningINDClay, Sullivan, Vigo4 hr
Jun 26, 5:30 PM EDTSevere Thunderstorm WarningINDDaviess, Knox60 min
Jun 26, 5:32 PM EDTTornado WarningINDClay, Greene, Sullivan, Vigo28 min
Jun 26, 5:54 PM EDTFlash Flood WarningINDClay, Greene, Owen4 hr
Jun 26, 6:09 PM EDTAreal Flood WarningINDKnox4 hr
Jun 26, 6:23 PM EDTTornado WarningINDKnox22 min
Jun 26, 6:41 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin34 min
Jun 26, 7:02 PM EDTTornado WarningINDJackson28 min
Jun 26, 7:45 PM EDTFlash Flood WarningINDDaviess, Greene, Lawrence, Martin3 hr
Jun 26, 7:59 PM EDTTornado WarningINDKnox16 min

Nearby

Flash Flood Warnings in Indiana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.